This presentation features NSAID Colopathy, a rare, but well-known complication of extended usage of Non-steroidal anti inflammatory drugs. The pathophysiology, differential diagnosis, and the histopathological features of NSAID colopathy are discussed briefly.
A 23-year-old female with no significant past medical history presented with cramping abdominal pain associated with multiple, bloody, small-volume bowel movements that had suddenly started that morning. The patient denied any nausea/vomiting, recent travel, exposure to bad food/sick contacts, fever/chills, symptoms of GERD, family history of inflammatory bowel disease, or prior such episodes. She admitted to taking a lot of NSAIDs (Ibuprofen) for her chronic neck pain. Physical examination was unremarkable except for mild lower-abdominal tenderness. She was afebrile and her vital signs were stable. Routine labs and stool studies were normal. A colonoscopy was done for further evaluation, and it revealed a diffuse, superficial, erosive ulceration in the descending colon. The adjacent mucosa was noted to be erythematous. Biopsies from the ulcer site were sent for histo-pathological evaluation and they showed necrosis and reactive changes of the crypt epithelium, consistent with ischemic or toxic effect of an offending agent.
Aspirin and other NSAIDs are widely used for their analgesic and anti-inflammatory properties. The beneficial effects of their use include, but are not limited to, protection from Myocardial Infarction, decreased risk of colo-rectal cancers, and reduction in adenomatous polyp burden. Their side-effect profile has also been extensively studied and includes renal toxicity, liver damage, and exacerbation of heart failure. The most significant side effects of NSAID use are in the gastrointestinal system. They have the potential to cause erosions, ulcers, strictures, and perforation anywhere in the GI tract.
Local and systemic effects of NSAIDs are responsible for their toxicity – local damage to the protective mucosal lining of the gut, decreased prostaglandin synthesis (inhibition of cyclo-oxygenase), and impaired angiogenesis being the important pathophysiologic mechanisms. The colonic epithelium is also believed to be similarly affected in some patients, owing to delayed release/ enteric coated formulations and the systemic effects after absorption in the upper GI tract.
A variety of conditions such as toxic/ ischemic colitis, microscopic colitis, infectious colitis, pseudomembranous colitis, and Crohn's disease can present with colonic ulceration. The patient history, clinical presentation, and the histopathological analysis of the biopsy specimens from the ulcer sites can be useful in evaluating the differential diagnosis of NSAID induced colopathy.
Some of the histopathological features of NSAID colopathy are illustrated in the following slides. A history of NSAID use is critical as the overall findings are non-specific and can be seen in other conditions that cause colonic ulcers.
Ulcers and erosions: biopsies from the ulcer site can clearly delineate normal healthy colonic epithelium from that of the ulcerated mucosa.
Withering of the glands and gland necrosis and drop-out: the colonic glands appear smaller, with decreased cytoplasmic volume and increased space between them. The glands are not evenly distributed throughout the lamina propria and their natural contours may be distorted by lamina propria fibrosis. There is variability between the sizes and shapes of the glands. Inflammatory cells may be seen surrounding the gland remnants.
Enlarged hyperchromatic nuclei are seen indicative of reactive or regenerative atypia.
Fibrosis of the lamina propria occurs eventually leading to scarring and stricture formation. Diaphragm-like stricturing has been stated to be the pathognomonic sign of NSAID Colopathy; however, ulcers and erosions (more common in the ascending colon), hemorrhage, crampy lower abdominal pain, and other non-specific complaints have also been reported.
NSAIDs have the potential to cause significant damage anywhere in the gastrointestinal tract as is evident from the descending colon ulceration in our patient. Although gastric and small intestinal effects are more common, colonic damage is also being increasingly identified and reported. Clinicians need to be aware of this entity in evaluating patients with any GI symptom because a majority of patients respond well to simple discontinuation of the offending agent.
Krishna S. Kasturi, MD, MPH, University of Texas Medical Branch
Rajasekhara Mummadi, M.D., University of Texas Medical Branch
Blythe K. Gorman, M.D., University of Texas Medical Branch
Gottumukkala S. Raju, MD, MD Anderson Cancer Center